Alert archive / Tennessee / Tornado Warnings in 2004
Tornado Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 31, 2004, 1:16 AM CDT for Franklin County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 1:16 AM CDT (06:16 UTC)
- Expired
- May 31, 2004, 1:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 17 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 16.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 310618 TORHUN TNC103-127-310650- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 115 AM CDT MON MAY 31 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... LINCOLN COUNTY IN TENNESSEE MOORE COUNTY IN TENNESSEE * UNTIL 150 AM CDT * AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 15 MILES NORTH OF FAYETTEVILLE...OR NEAR BELLEVILLE MOVING NORTHEAST AT 30 MPH. A SECOND TORNADIC STORM IS LOCATED JUST SOUTH OF FLINTVILLE...AND WILL AFFECT FAR SOUTHEASTERN LINCOLN COUNTY. * LOCATIONS NEAR THE PATH OF THE NORTHERN TORNADO INCLUDE... BOONVILLE. LYNCHBURG. THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS POSSIBLE BETWEEN YOU AND THE STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM CDT. LAT...LON 3523 8674 3511 8655 3533 8631 3540 8652 $$ JDG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 30, 9:07 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 30, 9:07 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 907 PM CDT SUN MAY 30 2004 .UPDATE... ...WILL UPDATE THE ZONES SHORTLY FOR TORNADO WATCH 345 UNTIL 09Z/4AM CDT FOR ALL OF HUNS CWA... --BCC/27 && .PREV DISCUSSION... SLIGHTLY LONGER TERM...THE INTENSE CONVECTIVE LINE BEGINNING TO DEVELOP FROM SRN IA TO THE RED RIVER VALLEY EARLY THIS AFTN IS EXPECTED TO SURGE EAST TONIGHT AHEAD OF THE COLD FRONT. TIMING OF THE SQUALL LINE AND HIGHEST POTENTIAL FOR SEVERE WEATHER STILL APPEARS TO BE IN THE 06Z TO 12Z (TIME FRAME FOR FAR SRN TN/NRN AL. OF COURSE...MAIN CONCERN WITH THE A SQUALL LINE WOULD BE DAMAGING WINDS WITHIN EMBEDDED LEWPS OR BOWING LINE SEGMENTS. HOWEVER...0-1KM SRH VALUES AND LCL HEIGHTS WOULD BE CONDUCIVE TO ISOLD TORNADIC DEVELOPMENT AS WELL. WITH PW VALUES NEAR 2 AND STRONG THTE ADVECTION AHEAD OF THE FRONT...EXPECT 1-2 RAIN AMOUNTS WILL BE POSSIBLE ACROSS MUCH OF THE REGION OVERNIGHT. HOWEVER...DUE TO DRY SOIL CONDITIONS AND HIGH FFG VALUES WILL HOLD OFF ON A FLOOD WATCH ATTM. CONVECTIVE LINE WILL PUSH SOUTH OF CWFA DURING THE MORNING HOURS ON MONDAY WITH A BREAK EXPECTED MON AFTN. THE GFS/ETA HAVE ACTUALLY CONVERGED ON A MORE SRLY TRACK WITH THE FRONT (OR THE REMNANTS OF IT)...SO HAVE TRIMMED POPS BACK A BIT FOR MON AFTN/NIGHT. WILL PLACE HIGHEST POPS FOR MON NIGHT ACROSS THE CULLMAN TO FT PAYNE CORRIDOR. THE ETA/GFS BUILDS A WEAK SFC RIDGE ACROSS THE REGION ON TUE AND FOCUS PRECIP WELL SOUTH OF THE TN VLY. THUS...WILL INCLUDE ONLY LOW POPS FOR THE TUE/TUE NIGHT PERIOD. LONGER TERM..A S/W TROUGH WILL DIVE SE ACROSS THE OH/TN VLYS ON WED. THE GFS TRIES TO PUSH A COLD FRONT THROUGH THE REGION. WITH THE PASSAGE OF THE UPPER TROUGH OUR RAIN CHANCES WILL LIKELY DIMINISH FOR THE THU/FRI TIME FRAME. THUS...WILL HOLD ON TO FAIRLY HIGH POPS FOR WED/WED NIGHT AND KEEP A DRY FCST FOR THE REMAINDER OF THE WORK WEEK. ANOTHER SYSTEM WILL ENTER THE PICTURE BY THE WEEKEND BRINGING ANOTHER SHOT OF CONVECTION TO THE TN VLY. --15 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. &&
Hazardous weather outlook, May 30, 9:30 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CDT SUN MAY 30 2004 ALZ001>010-016-TNZ076-096-097-311000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 930 PM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... A TORNADO WATCH IS IN EFFECT UNTIL 4 AM CDT FOR THE WHOLE AREA. A LINE OF SEVERE THUNDERSTORMS IS MOVING EAST ACROSS THE LOWER MISSISSIPPI VALLEY...WITH A FEW CELLS OUT AHEAD OF IT. SEVERE THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH THE OVERNIGHT HOURS. DUE TO THE HIGH DEGREE OF INSTABILITY IN PLACE...THIS IS A DANGEROUS SITUATION...WITH THE POSSIBILITY OF ISOLATED TORNADOES AND STRAIGHT LINE DAMAGING WINDS OF 60 TO 80 MPH. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)... THE FRONTAL BOUNDARY IS FORECAST TO SLOWLY MOVE ACROSS THE REGION ON MEMORIAL DAY AND TUESDAY...WITH CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. A SECONDARY LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP AND MOVE NORTH OVER THE AREA BY MONDAY NIGHT...WITH ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE. ONCE AGAIN...SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH HIGH WINDS AND HEAVY RAIN BEING THE MAIN THREATS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ON AND OFF THROUGH THE END OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE ALREADY BEEN ACTIVATED. SCHAUB
In the hours before
Special weather statement, May 30, 7:57 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 757 PM CDT SUN MAY 30 2004 ALZ001>010-016-TNZ076-096-097-310600- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 757 PM CDT SUN MAY 30 2004 ...SEVERE WEATHER IS POSSIBLE TONIGHT ACROSS NORTHERN ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE... AT 7 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED ALONG A COLD FRONT FROM EASTERN ILLINOIS...SOUTHWARD THROUGH EASTERN ARKANSAS. THE CURRENT RATE OF SPEED OF THE LINE SUGGESTS THAT THE THUNDERSTORMS COULD REACH FAR NORTHWEST ALABAMA AROUND 11 PM TONIGHT. FROM THERE...THE LINE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS...WITH RAIN ENDING IN THE EAST BY MID MORNING ON MEMORIAL DAY. THUNDERSTORMS IN THE LINE WILL HAVE SEVERE POTENTIAL... WITH DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS REGARDING THIS POTENTIAL SEVERE WEATHER EVENT. PERSONS PLANNING HOLIDAY TRAVEL SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECASTS. WRS
Special weather statement, May 30, 11:20 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1120 PM CDT SUN MAY 30 2004 ALZ001-002-310450- COLBERT-LAUDERDALE- 1120 PM CDT SUN MAY 30 2004 ...SIGNIFICANT WEATHER ALERT FOR SEVERE THUNDERSTORMS APPROACHING NORTHWEST ALABAMA... AT 11:20 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EASTWARD ACROSS NORTHERN MISSISSIPPI AT MORE THAN 50 MPH. THESE THUNDERSTORMS CONTAIN STRONG DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL. AT THIS RATE...THESE STORMS WILL CROSS THE MISSISSIPPI ALABAMA STATE LINE BY 11:45 PM. PERSONS ACROSS NORTHWEST ALABAMA...ESPECIALLY LAUDERDALE AND COLBERT COUNTIES...SHOULD PLAN TO TAKE COVER AS THESE STORMS APPROACH. AVOID ELECTRICAL EQUIPMENT AND TELEPHONES... AND STAY AWAY FROM WINDOWS. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:47 AM CDT | Tornado Warning | HUN | Lincoln | 33 min |
| May 31, 1:18 AM CDT | Tornado Warning | HUN | Lincoln, Moore | 32 min |
Nearby
Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.